Poisoning is now the leading cause of death from injuries in the United States; nine out of ten poisoning deaths are caused by drugs.
What can lead to a drug overdose?
- Using drugs alone
- Mixing drugs (especially alcohol and other depressants like benzodiazepines)
- Not knowing the strength of the drug or using the drug without testing its strength
- Using drugs after not using drugs for a period of time (such as after detox, drug treatment, or time in jail)
Preventing drug overdose
The best way to avoid drug overdose is not to use drugs, but if you choose to use drugs, please follow these tips to reduce the risk of overdose.
- Know what you are taking. If you don’t, call Poison Control at 1-800-222-1222 or look it up online.
- Know the strength of the drug. Is it 10 mgs or 40 mgs? Is it pure or cut?
- Know the length of the drug. Is it short acting, long acting, or extended release?
- Avoid mixing drugs, especially alcohol and benzodiazepines
- If it’s been awhile since last use (a few days, weeks, or months), start with a low dose.
- Use with other people; if something goes wrong they can call for help.
- For opiate users: keep Naloxone, which can reverse opiate overdoses, on hand. Naloxone is available by prescription in North Carolina.
Signs of Depressant Overdose
Examples of depressants are alcohol, opiates, benzodiazapines, etc.
- Unresponsive to outside stimulus like noise or touch
- Loss of consciousness
- May be awake, but unable to talk
- Breathing is very slow and shallow, erratic, or has stopped
- Pulse (heartbeat) is slow, erratic, or undetectable
- Body is very limp
- Face is very pale or clammy
- Fingernails and lips turn blue or purple
- Choking sounds, or a gurgling noise
Signs of Stimulant Overdose
Examples of stimulants are amphetamines, cocaine, caffeine, etc.
- Racing pulse
- Loss of consciousness
- Pressure, tightness or pain in chest
- Difficulty breathing
- Headache, ringing in the ears, dizziness
- Foaming at the mouth
- Profuse sweating, or failure to sweat
- Grossly enlarged pupils
- Muscle cramps
- Inability to urinate
- Nausea and vomiting
- Shaking, or seizures
What to Do if You Suspect Overdose
- Call 911
- Say “I can’t wake my friend up”
- Give address/location
- You don’t need to tell the operator that drugs were taken or give your name if you don’t want to
- Perform rescue breathing if you feel comfortable
- Roll the person into the recovery position (see image)
- Stay with person